Colorado, 2007High Wind in Colorado, January 7 to 8, 2007
January 7 to 8, 2007 · NWS BOU · 5 events in 5 counties and zones
Strong winds associated with an intense upper level jet, and a very strong surface pressure gradient, developed in and near the Front Range Foothills. Peak wind gusts ranged from 77 mph to 115 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds associated with an intense upper level jet, and a very strong surface pressure gradient, developed in and near the Front Range Foothills. Peak wind gusts ranged from 77 mph to 115 mph. The strong winds coupled with freshly fallen snow resulted in whiteout conditions and several highway closures due to blowing and drifting snow. Road closures included: State Highway 93, between Golden and Boulder; State Highway 128, from Wadsworth Boulevard to State Highway 93; State Highway 36, from the Boulder Turnpike, in Broomfield, to South Boulder Road; State Highway 287, from Ft Collins to the Wyoming state line; State Highway 74, in Evergreen, between County Road 65 and Lewis Ridge Road. |More than 100 people were stranded in their cars between Golden and Boulder as blowing and drifting snow made the highway impassable. Snow drifts along State Highway 93 were over 6 feet in depth. As a result, the American Red Cross opened a shelter at Arvada West High School for the stranded commuters. Up to twenty cars were also abandoned along the Diagonal Highway, between Boulder and Longmont. Thirty vehicles were stranded along State Highway 128. The high winds also caused intermittent power outages in Boulder.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 7, 2:30 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 7, 2:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MST SUN JAN 7 2007
.SHORT TERM...VERY STRONG NORTHWEST FLOW ALOFT WAS DEVELOPING ACROSS
THE FORECAST AREA LATE THIS AFTERNOON AND WILL STRENGTHEN EVEN
FURTHER THIS EVENING AS MID LEVEL SPEED MAX MOVES ACROSS. THIS
ALONG WITH STRENGTHENING MOUNTAIN TOP STABLE LAYER WILL BRING HIGH
WINDS TO MUCH OF THE FRONT RANGE. ONGOING HIGHLIGHTS HANDLE THIS
WELL WITH HIGH WIND WARNINGS FOR ALL OF THE FRONT RANGE MOUNTAINS...
FOOTHILLS...AND NEARBY ADJACENT PLAINS INCLUDING FORT COLLINS...
LOVELAND...BOULDER...AND THE WESTERN SUBURBS OF DENVER. THIS LOOKS
LIKE IT WILL BE ONE OF THE STRONGER WIND EVENTS OF THE YEAR SO FAR
WITH UPSTREAM CROSS MOUNTAIN FLOW OF 50-70 KNOTS AND RATHER STRONG
MOUNTAIN TOP STABLE LAYER. MM5 CROSS SECTIONS SUGGEST MAX GUSTS IN
THE 90-100 MPH RANGE AND SEE NO REASON TO ARGUE WITH THOSE NUMBERS
GIVEN THE ABOVE. THIS TOO ALREADY IN THE GOING FORECAST. ONLY
SIGNIFICANT CHANGE WAS TO ADD SOUTH PARK TO A BLOWING SNOW ADVISORY
BASED ON LATEST CDOT CAMS SHOWING CONSIDERABLE BLOWING AND DRIFTING
ALONG HIGHWAY 285. LOCALIZED GROUND BLIZZARDS CAN BE EXPECTED IN
ALL THE WINDY AREAS TONIGHT WITH SO MUCH SNOW ON THE GROUND.
WINDS ARE EXPECTED TO DECREASE LATE MONDAY MORNING AS STABLE LAYER
BEGINS TO LIFT AND MID LEVEL FLOW WEAKENS. HOWEVER...GUSTY WINDS
AND SOME LOCAL BLOWING SNOW WILL CONTINUE BUT NOT NEAR THE STRENGTH
OF TONIGHT. TEMPERATURES MODERATE ABOUT 15 DEGREES FROM TODAY WITH
WARM ADVECTION ALOFT AND STRONG DOWNSLOPE.
.LONG TERM...RDG WL BUILD INTO THE AREA TUES AND WED WHICH SHOULD
EFFECTIVELY PUT AN END TO THE STG WINDS. SOME SUBSIDENCE ALG THE
FNT RANGE SHOULD ALLOW TEMPS NR THE FTHILLS TO WARM INTO THE UPR 40S
TO LWR 50S...BUT ACRS THE PLAINS...DIFFICULT CALL WHETHER SFC
INVRSNS WL BREAK DURING THE AFTN. WL EDGE TEMPS DOWN ALG ERN PLAINS
WHERE SOME PLACES WITH SNOW COVER WL STAY TRAPPED UNDER INVERSIONS.
WEDNESDAY THOUGH LOOKS WARMER ACRS ALL AREAS AS WLY FLOW AT THE SFC
AND ALF SHOULD HELP BOOST TEMPS ON THE ERN PLAINS.
AFTER WED...A SWIFT RETURN OF COLD AND SNOWY WEATHER IS EXPECTED. A
WELL ORGANIZED SYSTEM FM ALASKA IS PROGGED TO MOV INTO THE SRN GREAT
BASIN WED AND INTO OUR AREA THURS. GFS HAS BEEN QUITE INCONSISTENT
WITH REGARDS TO WHERE H5 LOW PRESSURE CNTR WL MOV. LATTER RUNS HAVE
BEEN TRENDING MORE NORTHERLY WITH THE H5 LOW BOTTOMING OUT ACRS UT
BEFORE LIFTING INTO WY. HWVR...SOME CYCLOGENESIS IS DEPICTED ACRS
SERN CO TWD THE TX PANHANDLE WHICH COULD LEAD TO SOME UPSLOPE FLOW
THURS INTO FRIDAY. STG JET WL BE OVERHEAD DURING THAT PERIOD...SO
AT THIS TIME...THE THURS AFTN INTO FRIDAY NIGHT TIMEFRAME APPEARS TO
BE THE MOST FVRLBL FOR SNOWFALL ACRS THE PLAINS AND FNT RANGE. IF
THE OPERATIONAL GFS PANS OUT...SOME SIGNIFICANT SNOWFALL
ACCUMULATIONS ARE ONCE AGAIN LIKELY ACRS THE CWFA...BUT ANY
DEVIATION OF THE STORM TRACK WILL HAVE PROFOUND IMPLICATIONS WRT
SNOWFALL TOTALS.
BUT WE CAN SAY WITH A HIGH DEGREE OF CONFIDENCE IT WILL BE VERY COLD
STARTING THURS NGT. ONE OF THE STRONGEST ARCTIC OUTBREAKS IN YEARS
IS APPARENTLY ABOUT TO TAKE PLACE AS WE HEAD INTO THE WEEKEND. H7
TEMPS ARE PROGGED TO BE BELOW 20 DEGREES CELCIUS STARTING FRIDAY
...THIS WOULD TRANSLATE INTO MAX TEMPS IN THE SINGLE DIGITS FOR
FRIDAY THROUGH MUCH OF THE WEEKEND. LOOKING AT THE LONG RANGE
ENSEMBLE MEMBERS...VERY DEEP TROF WL REMAIN PARKED OVER THE CENTRAL
CONUS WITH A COUPLE OF DRAMATIC INTRUSIONS OF CANADIAN POLAR AIR
OCCURRING NEXT WEEK. A PROLONGED PERIOD OF NEAR OR SUBZERO TEMPS
WOULD BE LIKELY IF THE GFS IS RIGHT. WL DROP TEMPS FOR DAYS 5 THRU
7 INTO THE SINGLE DIGITS FOR MAX TEMPS WITH BELOW ZERO MINS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FOR THE FRONT
RANGE MOUNTAINS...FOOTHILLS...AND ADJACENT PLAINS TONIGHT THROUGH
12 PM MST MONDAY...ZONES 33>36...38>39.
BLOWING SNOW ADVISORY SOUTH PARK TONIGHT UNTIL 12 PM MST MONDAY...
ZONE 37.
&&
BARJENBRUCH/046
Hazardous weather outlook, Jan 7, 10:59 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MST SUN JAN 07 2007
COZ030>051-081300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MST SUN JAN 07 2007
...HIGH WIND WARNING FOR THE FRONT RANGE MOUNTAINS...FOOTHILLS...AND
ADJACENT PLAINS TONIGHT UNTIL NOON MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
WEST TO NORTHWEST WINDS WILL INCREASE TO 20 TO 40 MPH IN AND NEAR
THE FRONT RANGE MOUNTAINS TODAY...WITH GUSTS INCREASING TO 75 MPH
ABOVE TIMBERLINE LATE THIS AFTERNOON. THE STRONG WINDS WILL
INTENSIFY EARLY THIS EVENING AND SPREAD DOWN THROUGH THE FRONT RANGE
FOOTHILLS AND ACROSS THE NEARBY PLAINS INCLUDING BOULDER...
OLDEN...AND WESTERN SECTIONS OF LOVELAND AND FORT COLLINS. GUSTS AS
HIGH AS 100 MPH ARE ANTICIPATED IN THE HIGHER MOUNTAINS AND WIND
PRONE AREAS IN THE FOOTHILLS...WITH GUSTS UP TO 80 MPH POSSIBLE AT
THE BASE OF THE FRONT RANGE FOOTHILLS.
THE STRONG WINDS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING SNOW
IN OPEN AREAS. ROADS AND HIGHWAYS WILL BE ICY IN SPOTS. TRAVELERS
SHOULD BE ALERT FOR RAPIDLY CHANGING ROAD CONDITIONS AND SUDDEN
REDUCTIONS IN VISIBILITIES IN GROUND BLIZZARDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER STRONG STORM SYSTEM WILL DEVELOP OVER THE GREAT BASIN LATER
THIS WEEK WITH A CHANCE OF SNOW RETURNING TO THE ENTIRE AREA
SOMETIME THURSDAY AND CONTINUING THROUGH SATURDAY. SOME SIGNIFICANT
ACCUMULATIONS OF SNOW ARE POSSIBLE DURING THE PASSAGE OF THIS
STORM...PARTICULARLY THE THURSDAY NIGHT THROUGH FRIDAY TIME PERIOD.
MUCH COLDER TEMPERATURES ARE EXPECTED WITH READINGS ONLY IN THE
SINGLE DIGITS BY FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BARJENBRUCH/046
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 7, 5:00 PM MST to January 8, 12:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
A peak wind gust of 89 mph was recorded in Boulder County atop Niwot Ridge, and 3 miles northeast of Arapahoe Peak. |
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 7, 6:00 PM MST to January 8, 12:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Larimer County Below 6000 Feet / Nw Weld County
- When
- January 7, 7:42 PM MST to January 8, 12:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- January 7, 8:30 PM MST to January 8, 12:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Peak wind gusts included: 94 mph at Georgetown, 89 mph at Carter Lake; 11 miles northwest of Golden, 84 mph at Pinewood Lake, 83 mph; 1 mile south-southeast of Estes Park and 76 mph at Genesee.
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- January 7, 8:30 PM MST to January 8, 12:00 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 100 kt (115 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Peak wind gusts included: 115 mph at the National Wind Technology Center near Eldorado Springs, 89 mph; 7 miles west-northwest of Berthoud, 78 mph at Lafayette, with 77 mph; 3 miles west-southwest of Boulder. |
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, January 7, 200720 injured · $12 million · 65 kt wind · 4 events
- Tornado and Damaging Winds in Georgia, January 7, 2007$413,000 · F2 · 4 events
- Tornadoes and Flash Flooding in Alabama, January 7, 2007$378,000 · F1 · 9 events
- High Wind and Strong Wind in Washington, January 7, 2007$100,000 · 52 kt wind · 3 events
- Tornado in Alabama, January 7, 2007$25,000 · F0 · 1 event
- Damaging Winds in Alabama, January 7, 2007$22,000 · 50 kt wind · 2 events
- High Wind in Montana, January 7, 200766 kt wind · 12 events
- Flash Flood and Heavy Rain in Hawaii, January 7 to 10, 20078 events
- High Wind in Wyoming, January 7 to 8, 2007$3,000 · 82 kt wind · 6 events
- Heavy Rain in New Jersey, January 7 to 8, 20076 events
- High Wind in Wyoming, January 7, 2007$3,000 · 76 kt wind · 3 events
- High Wind in Montana, January 7, 200781 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4249, 4250, 4252, 4251, 4253.